South Dakota, 2001

Hail in South Dakota, June 12, 2001

June 12, 2001 · NWS UNR · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:45 PM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM MST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001

SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.

UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS.  THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.

.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.

.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.

JOHNSO,N

In the hours before

Local storm report, Jun 12, 3:31 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   65     63     93   Y                                  E        13     16

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 21  East Bound HW18       91                    Dry
~ 22  Sub-Surface Temp 17          75

10) Ludlow                               Last report:   15:58   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   59     52     78   N                                  NE        6      7

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 23  North Bound US85                          .
~ 24  Sub-Surface Temp 17

11) Lemmon                               Last report:   15:46   06/12/01

------------------------- Atmospheric Sensor Data -----------------------------
   -- Temp --    RH     -- Precipitation --      -VIS-    ------ Wind -------
   Air    Dew          Type   Rate   Accum                Dir   Speed  Gust
   (F)    (F)    (%)         (in/hr) (in)        (mi)           (mph)  (mph)
~   67     45     45   Y                                  E        15     21

-------------------------- Surface Sensor Data --------------------------------
---------- Sensor -----  ----Temperatures----  ---------- Condition -----------
   #  Location           Surface Subsfc   FP     Status    C%   CF  Ice  Depth
                           (F)    (F)    (F)              (%)       (%)  (in)
~ 25  EASTBOUND LANE      * 80                  K  Dry
~ 26  Subprobe
Local storm report, Jun 12, 3:33 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY PUBLIC.

0140 PM    13 S GILLETTE             WY   1.75 INCH HAIL
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    10 S GILLETTE             WY   TORNADO
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0339 PM    30 W NEWCASTLE            WY   TORNADO
06/12/01   WESTON                         TIPPED OVER SECONDARY
                                          RESIDENCE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0351 PM    UPTON                     WY   1.75 INCH HAIL
06/12/01   WESTON                         TRAILER HOUSE
                                          DESTROYED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0422 PM    NEWCASTLE                 WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 5:06 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 N OSAGE                 WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0300 PM    7 SE CLARETON             WY   TORNADO
06/12/01   WESTON                         TRAILER BLOWN OVER.
                                          BARN ROOF AND
                                          OUTBUILDINGS DAMAGED.
                                          WINDOWS IN HOUSE
                                          BROKEN. REPORTED BY
                                          STORM SPOTTER.

0445 PM    10 W EDGEMONT             SD   TORNADO
06/12/01   FALL RIVER                     FUNNEL CLOUD. REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0447 PM    7 SE CLARETON             WY   1.5 INCH HAIL
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0450 PM    15 SW PROVO               SD   TORNADO
06/12/01   FALL RIVER                     TORNADO AND QUARTER
                                          SIZE HAIL. REPORTED BY
                                          STORM SPOTTER.

0505 PM    10 S PROVO                SD   TORNADO
06/12/01   FALL RIVER                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0534 PM    PIEDMONT                  SD   .75 INCH HAIL
06/12/01   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0536 PM    NEWCASTLE                 WY   .75 INCH HAIL
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 12, 6:06 PM MST, 3 hours 24 minutes before
SDZ001-012-013-024>031-041-WYZ054>058-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT TUE JUN 12 2001

...THE TORNADO WATCH FOR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
HAS BEEN CANCELLED...

THUNDERSTORMS WITH TORNADOES ARE NO LONGER EXPECTED ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA...THEREFORE THE TORNADO WATCH HAS
BEEN CANCELLED.
Local storm report, Jun 12, 6:52 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    CLARETON                  WY   1 INCH HAIL
06/12/01   WESTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    17 S NEWCASTLE            WY   .75 INCH HAIL
06/12/01   WESTON

0605 PM    15 E ARDMORE              SD   TORNADO
06/12/01   FALL RIVER                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0615 PM    OELRICHS                  SD   2.5 INCH HAIL
06/12/01   FALL RIVER                     REPORTED BY STORM
                                          SPOTTER.

0630 PM    3 S OELRICHS              SD   4.5 INCH HAIL
06/12/01   FALL RIVER                     REPORTED BY STORM
                                          SPOTTER.

0644 PM    13 W OGLALA               SD   1 INCH HAIL
06/12/01   SHANNON                        60 MPH WIND GUST.
                                          REPORTED BY STORM
                                          SPOTTER.

0710 PM    SLIM BUTTE                SD   TORNADO
06/12/01   SHANNON                        REPORTED BY PUBLIC.

0745 PM    PINE RIDGE                SD   1.75 INCH HAIL
06/12/01   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 7:50 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    7 N WRIGHT                WY   60 MPH TSTM GUST
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    PINE RIDGE                SD   1.75 INCH HAIL
06/12/01   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0757 PM    GILLETTE ARPT             WY   62 MPH TSTM GUST
06/12/01   CAMPBELL                       MEASURED AT OBSERVATION
                                          SITE.

0800 PM    ECHETA                    WY   59 MPH TSTM GUST
06/12/01   CAMPBELL                       MEASURED AT OBSERVATION
                                          SITE.

0808 PM    6 S ROZET                 WY   70 MPH TSTM GUST
06/12/01   CAMPBELL                       REPORTED BY STORM
                                          SPOTTER.

0815 PM    19 SW UPTON               WY   60 MPH TSTM GUST
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0820 PM    OSAGE                     WY   TORNADO
06/12/01   WESTON                         REPORTED BY PUBLIC.

0826 PM    3 S MOORCROFT             WY   60 MPH TSTM GUST
06/12/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    SUNDANCE                  WY   WIND DAMAGE
06/12/01   CROOK                          SMALL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Todd

When
June 12, 9:30 PM MST
Where
Todd County, Rosebud
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.233, -100.867

Hail, Todd

When
June 12, 9:50 PM MST
Where
Todd County, 2 mi N of Mission
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -100.667

50 mph winds accompanied the hail.

Hail, Todd

When
June 12, 10:10 PM MST
Where
Todd County, 7 mi SW of St Francis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -101.017

Hail, Todd

When
June 12, 10:30 PM MST
Where
Todd County, St Francis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.133, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5254168, 5254169, 5254170, 5254255.